Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 149, NWS North Platte, NE

June 17, 2008Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 17, 2008, 10:58 AM CDT for Keya Paha County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2008, 10:58 AM CDT (15:58 UTC)
Expired
Jun 17, 2008, 11:26 AM CDT
In force
28 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 133 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 11:00 AM CDTHAIL 0.8812 Nne Springview, NEHAIL COMPLETELY COVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 171558
SVRLBF
NEC103-171645-
/O.NEW.KLBF.SV.W.0149.080617T1558Z-080617T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1058 AM CDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1145 AM CDT

* AT 1053 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES NORTHWEST OF BURTON...OR 13 MILES NORTH
  OF SPRINGVIEW...AND MOVING SOUTHEAST AT 28 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURTON BY 1115 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4280 9931 4273 9952 4298 9982 4300 9981
      4300 9958
TIME...MOT...LOC 1558Z 316DEG 24KT 4299 9973

$$

TLK
2 follow-up statements
000 
WWUS53 KLBF 171616
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1113 AM CDT TUE JUN 17 2008

NEC103-171645-
/O.CON.KLBF.SV.W.0149.000000T0000Z-080617T1645Z/
KEYA PAHA NE-
1113 AM CDT TUE JUN 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR EASTERN KEYA PAHA COUNTY...

AT 1113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR BURTON...OR 10 MILES NORTHEAST OF
SPRINGVIEW...MOVING SOUTHEAST AT 29 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN KEYA PAHA COUNTY AT 1130 AM CDT
  RURAL SOUTHEASTERN KEYA PAHA COUNTY AT 1140 AM CDT

AT 1100 AM CDT HAIL TO NICKEL SIZE IN DIAMETER WAS REPORTED 12 MILES 
NORTH NORTHEAST OF SPRINGVIEW THAT COVERED THE GROUND WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

THE STORM HAS WEAKENED BUT STILL HAS THE POTENTIAL FOR LARGE HAIL.  
IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL.  
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4280 9931 4276 9946 4299 9972 4300 9958
TIME...MOT...LOC 1613Z 310DEG 26KT 4293 9960

$$

TLK
000 
WWUS53 KLBF 171626
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1125 AM CDT TUE JUN 17 2008

NEC103-171635-
/O.CAN.KLBF.SV.W.0149.000000T0000Z-080617T1645Z/
KEYA PAHA NE-
1125 AM CDT TUE JUN 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KEYA PAHA COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS 
WITH THE SEVERE THUNDERSTORM WARNING FOR EASTERN KEYA PAHA COUNTY 
CANCELLED. 

LAT...LON 4280 9931 4276 9946 4299 9972 4300 9958
TIME...MOT...LOC 1625Z 316DEG 24KT 4286 9956

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:48 AM CDT, 8 hours 10 minutes earlier.

Area forecast discussion, Jun 17, 2:48 AM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
248 AM CDT TUE JUN 17 2008

.SYNOPSIS...

MID/UPR LVL RIDGE AXIS CONTINUES TO RESIDE OVER THE ROCKIES...WITH
MODERATELY STRONG /80-90 KT AT H25/ NORTHWESTERLY FLOW PRESENT
ACROSS THE PLAINS REGION. THUNDERSTORMS HAVE FORMED DURING PEAK
HEATING ALONG/EAST OF THE UPR LVL RIDGE OVER WY...AND SIMILAR TO
SUNDAY NIGHT...HAVE DISSIPATED AS THEY MOVED EAST INTO A
MORE STABLE AIRMASS OVER WESTERN NEBRASKA. AT THE SFC...HIGH
PRESSURE WAS CENTERED OVER THE MISSOURI RIVER VALLEY REGION...WITH
COOL ANTICYCLONIC TRAJECTORIES EMANATING FROM THE NORTHERN
PLAINS AND INTO EASTERN NEB/WESTERN IA...WHILE BECOMING
SOUTHEASTERLY OVER THE HIGH PLAINS. A SMALL TONGUE OF HIGHER LOW
LVL MOISTURE EXTENDS NORTH ACROSS WESTERN NEB AND INTO SD. IN
ADDITION...SOUTHWESTERLY 850 MB FLOW VEERING TO NORTHWESTERLY IN
THE MID LVLS APPEARS TO INDICATE THE PRESENCE OF WARM AIR
ADVECTION OVER THE HIGH PLAINS. THESE FEATURES ARE SUSTAINING A
SMALL MCS...WHICH AT 630Z WAS ENTERING WESTERN SD. IF THIS MCS
CONTINUES TO PERSIST THROUGH THE MORNING...THEN IT WILL LIKELY
ENTER NORTH CENTRAL NEB BY 12Z. WILL CONTINUE TO MONITOR FOR SHORT
TERM UPDATES /IF NEEDED/ FOR THIS APPROACHING CONVECTIVE SYSTEM.

&&

.DISCUSSION...

CLOUD COVER...DUE EITHER TO LINGERING CONVECTIVE DEBRIS FROM
WESTERN SD THUNDERSTORMS...OR WEAK ISENTROPIC UPGLIDE /EVIDENT IN
SHORT TERM MODEL GUIDANCE/...IS FCST TO PERSIST FOR MOST OF
TUESDAY...PARTICULARLY OVER THE EASTERN HALF OF THE CWA.
THUS...WILL CONTINUE TO FCST DAYTIME HIGHS BELOW NORMAL FOR MOST
OF THE CWA. SEVERAL WEAK UPR LVL WAVES ARE EXPECTED TO PASS
SOUTHEAST ACROSS THE REGION DURING TUESDAY. THE FIRST...WHICH
APPEARS TO BE CROSSING WY/CO EARLY TUESDAY MORNING /PER RECENT WV
IMAGERY/...WILL THEN PASS EAST OF THE UPR LVL RIDGE AND SLIDE INTO
KS. WEAK INSTABILITY WILL RESIDE AHEAD OF THIS WAVE AS MID 50S
DEWPOINTS STREAM NORTH BENEATH A MODERATELY STEEP MID LVL LAPSE
RATE ENVIRONMENT...RESULTING IN POSSIBLE SHOWER/THUNDERSTORM
DEVELOPMENT LATE TUESDAY MORNING. BY MID TO LATE
AFTERNOON...STRONGER BOUNDARY LAYER DESTABILIZATION AND SFC CONVG
BECOME MAXIMIZED OVER NORTHWESTERN PORTION OF THE CWA...WITH A
SECOND UPR LVL DISTURBANCE EXPECTED TO MOVE INTO WESTERN SD AS
THIS TAKES PLACE. THESE FEATURES MAY FOCUS SFC BASED THUNDERSTORM
DEVELOPMENT OVER WESTERN/NORTHWESTERN NEB...WITH 50-60 KT OF DEEP
LAYER SHEAR AND A MODERATELY UNSTABLE ATMOSPHERE FAVORING
SUPERCELL DEVELOPMENT. WEAK LOW LVL FLOW WILL LIKELY LIMIT THE
SEVERE THREAT TO LARGE HAIL...THOUGH DAMAGING WINDS ALSO APPEAR
POSSIBLE...ESPECIALLY IF AN ORGANIZED COLD POOL CAN DEVELOP AND
ACCELERATE SOUTHEASTWARD. THE NAM SUGGESTS STORMS WILL DEVELOP
INTO AN MCS TUESDAY NIGHT AS NORTHWESTERLY FLOW ADVECTS HIGH
PLAINS CONVECTION SOUTHEAST INTO A STRENGTHENING NORTHWARD
MOISTURE TRANSPORT REGIME. THIS WOULD FAVOR GREATER CONVECTIVE
COVERAGE OVER THE CWA...THEREFORE INCREASED POPS AFTER 00Z
WEDNESDAY.

MODELS SHOW ANOTHER SUBTLE UPR LVL DISTURBANCE ROUNDING THE RIDGE
AXIS /AND ACTUALLY BREAKING IT DOWN A BIT IN RESPONSE TO WEAK HEIGHT
FALLS/...AND THEN MOVING SOUTHEAST ACROSS THE PLAINS WEDNESDAY
AFTERNOON/NIGHT. UNCERTAINTY EXISTS REGARDING BOUNDARY LAYER
DESTABILIZATION WEDNESDAY AFTERNOON /ESPECIALLY IF STRONG
THUNDERSTORMS OCCUR THE NIGHT BEFORE/...BUT IT APPEARS MOST
LIKELY TO BE FOCUSED ACROSS THE WESTERN HALF OF THE CWA. DEEP
LAYER SHEAR AND INSTABILITY WOULD ONCE AGAIN FAVOR SEVERE
THUNDERSTORMS. THE PROBABILITY OF WIDESPREAD THUNDERSTORM ACTIVITY
THEN APPEARS TO INCREASE WEDNESDAY NIGHT AS THE UPR WAVE MOVES
EAST ACROSS THE PLAINS AND THE LLJ INCREASES IN MAGNITUDE. AS THE
MID LVL S/W TROUGH MOVES ACROSS THE REGION ON WEDNESDAY
NIGHT/THURSDAY MORNING...A LEE TROUGH MOVES OFF THE HIGHER TERRAIN
WITH A WEAK FRONTAL BOUNDARY DEVELOPING. THESE FEATURES THEN
BECOME POSITIONED SOUTH OF THE REGION ON THURSDAY. HOWEVER...THE
GFS INDICATES THE POTENTIAL FOR POST FRONTAL SHOWERS/THUNDERSTORMS.
DUE TO A LACK OF FOCUS FOR CONVECTION...DECIDED TO BROAD BRUSH THE
CWA WITH LOW POPS THURSDAY AFTERNOON. THE GFS/ECMWF THEN SHOW HIGH
PRESSURE BECOMING CENTERED OVER THE CENTRAL PLAINS ON FRIDAY...AND
MOVING ONLY SLIGHTLY EAST ON SATURDAY. THIS FEATURE MAY INHIBIT
DEEP MOIST CONVECTION ON FRIDAY...BUT THE POTENTIAL MAY BE RENEWED
ON SATURDAY AFTERNOON AS GREATER MOISTURE IS DRAWN BACK NORTH INTO
THE HIGH PLAINS AND STRONGER DESTABILIZATION SETS UP TO OUR WEST.

&&

.AVIATION...

INTERMITTENT MVFR CEILINGS ARE EXPECTED AT BOTH THE KVTN AND KLBF
TERMINALS THROUGH 18Z THIS MORNING. WITH SURFACE HEATING...CEILINGS
WILL SCATTER DURING THE AFTERNOON HOURS. FROM 21Z TO 06Z THIS
EVENING...SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN
NEBRASKA. SOME STORMS WILL PRODUCE SURFACE WIND GUSTS TO 40 KTS...IN
ADDITION TO LARGE HAIL. STORMS ARE EXPECTED TO EXIT THE AREA AFTER
06Z TONIGHT...WITH VFR CEILINGS AND VISIBILITIES EXPECTED
THEREAFTER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GARNER/CLB
Hazardous weather outlook, Jun 17, 5:31 AM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
531 AM CDT TUE JUN 17 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-181045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
531 AM CDT TUE JUN 17 2008 /431 AM MDT TUE JUN 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS NORTH CENTRAL
NEBRASKA THIS MORNING. BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS WILL BE POSSIBLE WITH THESE STORMS AS THEY AFFECT AREAS
MAINLY EAST OF A LINE FROM VALENTINE TO BROKEN BOW THROUGH NOON CDT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WEST OF A LINE FROM AINSWORTH TO BROKEN BOW. IN THIS
AREA...SOUTHERLY WINDS WILL TRANSPORT ADDITIONAL MOISTURE INTO THE
AREA AS SUNSHINE THROUGH THE DAY FURTHER DESTABILIZES THE
ATMOSPHERE. AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES ACROSS
THIS SAME AREA...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
SOUTH TO SOUTHEAST ACROSS MAINLY WESTERN NEBRASKA THIS AFTERNOON
AND TONIGHT. ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL AND DAMAGING WINDS. THE STORMS ARE THEN EXPECTED
TO ORGANIZE ACROSS THE AREA THIS EVENING AND OVERNIGHT AND MAY
PRODUCE HEAVY RAINFALL AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA THROUGH THURSDAY...WITH SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE EACH DAY. THE ATMOSPHERE WILL REMAIN
UNSTABLE AS WELL...SO ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS THROUGH
THURSDAY. THE BEST CHANCE FOR SEVERE THUNDERSTORMS THROUGH
THURSDAY WILL BE MAINLY WEST OF A LINE FROM VALENTINE TO NORTH
PLATTE...WHERE CONDITIONS WILL REMAIN THE MOST UNSTABLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
REPORTS OF HEAVY RAINFALL WILL ALSO BE NEEDED AS THE STORMS
PROGRESS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:23 PM CDTSevere Thunderstorm WarningLBFBoyd67 min
Jun 17, 4:22 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt38 min
Jun 17, 4:51 PM CDTSevere Thunderstorm WarningLBFHolt39 min
Jun 17, 4:54 PM CDTSevere Thunderstorm WarningLBFBoyd, Keya Paha66 min
Jun 17, 5:24 PM CDTSevere Thunderstorm WarningLBFHolt51 min
Jun 17, 5:28 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock47 min
Jun 17, 5:42 PM CDTSevere Thunderstorm WarningLBFBoyd19 min
Jun 17, 6:08 PM CDTSevere Thunderstorm WarningLBFHolt52 min
Jun 17, 6:33 PM CDTSevere Thunderstorm WarningLBFHolt, Rock27 min
Jun 17, 6:37 PM CDTSevere Thunderstorm WarningLBFKeya Paha38 min
Jun 17, 6:51 PM CDTSevere Thunderstorm WarningLBFHolt24 min
Jun 17, 6:57 PM CDTSevere Thunderstorm WarningLBFCherry63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.